South Carolina, 2020

Tornadoes and Damaging Winds in South Carolina, April 13, 2020

April 13, 2020 · NWS ILM · 11 events in 6 counties and zones

A strong cold front produced a squall line and numerous tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$536,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong cold front produced a squall line and numerous tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 13, 4:08 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 13, 4:08 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
508 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A line of strong to severe thunderstorms will approach and
cross the area through the morning hours. Slightly cooler air
will follow, with rain chances again Tuesday night and
Wednesday. A third system may bring rain chances for the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
A pair of upper level shortwaves, one across KY and another in the
western Great Lakes, are supporting deep low pressure across the
Ohio Valley. The gradient out ahead of this low is creating
widespread strong winds across the East. Unstable air across the
Southeast coupled with strong and veered wind profiles has led to
severe weather overnight across AL/GA, and this should spread
eastward across the Carolinas this morning.

There are several facets to this weather situation with significant
impacts on our area:

1) Strong synoptic winds of 25-35 mph may gust to 45+ mph even
outside of thunderstorms this morning. Upstream VWPs confirm model
forecasts of 50 knot winds developing within 2000 feet of the
surface. A wind advisory will remain in effect through mid-afternoon.

2) Surface-based CAPE near 1000 J/kg plus 0-1 km helicity values
over 400 m^2/s^2 should exist across our area as the squall line
advances eastward this morning. Synoptic models are slightly faster
than the HREF, but both show the storms reaching the Pee Dee region
between 7-9 AM, the Grand Strand between 10 AM-noon, and the Cape
Fear coast between 11 AM-1 PM. A linear/squall line convective mode
appears most likely at this point which favors straight-line winds,
however any break in the line could allow a tornado to spin up given
large helicity and surprisingly steep lapse rates aloft. I
anticipate multiple reports of wind damage before the day is done. A
tornado watch is now in effect through noon.

3) Storm total precipitation of 1 to 2 inches is expected. A large
percentage of this rain should come down almost at once, potentially
leading to minor flooding.

Behind the storms this afternoon clearing skies should develop with
winds veering southwest. Highs should range from 80-85, warmest
inland. Wind speeds should diminish considerably tonight as the low
moves well up into Canada. The actual surface cold front should move
off the coast overnight with winds becoming northerly. Weak low
pressure will begin to develop along the front just offshore on
Tuesday, however moisture return appears to wait until after dark
and I'll maintain a dry forecast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Baroclinic zone draped along or near the coast will remain
active Tuesday night into Wednesday and we are maintaining the
likely to categorical pops. The higher values are along the
coast dropping off as you move north and westward. A short wave
moving across the Great Lakes Region should clean everything out
late Wednesday night into Thursday morning. The trend for
temperatures will be cooler with lows in the lower to middle 50s
Wednesday and rain cooled highs in the lower to middle 60s
later in the day. With clearing skies and little in the way of
winds lows Thursday morning should drop off to the lower 40s or
so.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
No wholesale changes with the morning forecast regarding the
extended forecast. Cool and dry conditions will prevail Thursday
and Friday. Guidance still shows a broad and unorganized system
moving quickly across for the weekend. These system remain
separate and there are some timing differences between the GFS
and ECMWF. We have maintained pops in the forecast but with low
chance to even slight values trending slowly up.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Strengthening south winds early this morning should peak ahead
of a strong convective line expected to sweep west to east
across the eastern Carolinas after daybreak. Surface winds
should reach 25-30 knots with gusts around 40 knots. Just above
the surface even stronger south winds are expected with 55 knot
speeds probable between 1000-2000 feet AGL, meeting LLWS
criteria. Strong to severe thunderstorms moving across the area
between 12Z-17Z may mix these stronger winds down to the
surface with convective gusts of 50 knots possible. Behind this
convective line, ceilings should clear out but breezy southwest
winds will continue through sunset.

Extended Outlook...VFR is expected behind the front Monday
night, but MVFR conditions may redevelop late Tuesday into
Wednesday as the front returns north.

&&

.MARINE...
A strong area of low pressure moving across the Great Lakes will
push a cold front eastward across the Carolinas today, moving off
the coast tonight. Exceptionally strong south winds ahead of this
front should reach 30-35 knots sustained speeds later this morning
with gusts over 40 knots expected. In addition to winds, a line of
strong to severe thunderstorms should advance off the coast late
this morning or early this afternoon. Convective wind gusts within
these storms could exceed 50 knots. Seas have already built to 7-10
feet and should build by another 2-3 feet today. A High Surf
Advisory has been issued for the beaches as breakers will likely
reach 6-8 feet this morning into early this afternoon.

As the line of storms moves well offshore this afternoon, south
winds should veer southwesterly. Wind speeds will begin to decrease
but won't dip below 20 knots until sunset. The actual cold front
will then sweep offshore late tonight with winds veering north to
northeast. East to northeast winds will continue Tuesday as a weak
area of low pressure develops along the front just offshore.

Winds will be relatively light early on with an onshore
component. The lingering cold front will be pushed offshore later
Wednesday with a more organized north to northeast flow developing.
The speeds during this time will be 15-20 knots at times. By the end
of the week an onshore flow slowly develops once again. Significant
seas will be 3-5 feet early on dropping later in the week as the
return flow develops.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 4 PM EDT this afternoon for SCZ017-023-024-
     032-033-039-054>056-058-059.
     High Surf Advisory until 4 PM EDT this afternoon for SCZ054-
     056.
NC...Wind Advisory until 4 PM EDT this afternoon for NCZ087-096-099-
     105>110.
     High Surf Advisory until 4 PM EDT this afternoon for NCZ106-
     108-110.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...TRA/SHK
Hazardous weather outlook, Apr 13, 4:04 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
504 AM EDT Mon Apr 13 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
140915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
504 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-110-SCZ054-056-140915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
504 AM EDT Mon Apr 13 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

AMZ250-252-254-256-140915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
504 AM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

After the expiration of the Gale Warning, Winds and seas will still
meet Small Craft Advisory criteria for a portion of tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The Columbia radar (KCAE), 145 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Marlboro

When
April 13, 5:58 AM EST to 6:10 AM EST
Where
Marlboro County, 0.68 mi ESE of Wallace to 1.73 mi ENE of Wallace
Measured
91 kt (105 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
34.717, -79.839

A few very strong microburts caused widespread damage near the city of|Wallace SC. The width of the entire damage area is approximately 2 to 3 |miles wide and 4 to 5 miles long. All of the damage was aligned nearly|unidirectional at every location damage was observed. The near straight |line swath of damage coupled with evidence of a very wide swath of damage |was indicative of microbursts in this event.

Most of the winds within this area ranged from 65 to 85 mph with several |locations of 90 to 110 mph winds. Several homes were impacted with roofs |blown off, and an unanchored single wide mobile home was flipped off its |foundation. In addition, hundreds of softwood and hardwood trees|were either snapped or uprooted across a wide area. The most intensive|damage appeared in three areas including: Grants Mill Rd W near Hwy 9|east of Wallace, the Garden Rd area near Old Wire Rd., and along sections|of Hwy 177 northeast of Wallace.

Thunderstorm Wind, Darlington

When
April 13, 6:15 AM EST to 6:17 AM EST
Where
Darlington County, 0.9 mi SW of Mont Clare
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.390, -79.830

Minor damage to several mobile homes at the Marlowe mobile home park.

Thunderstorm Wind, Marlboro

When
April 13, 6:25 AM EST to 6:27 AM EST
Where
Marlboro County, 1.14 mi W of Mc Coll
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.670, -79.550

A large tree was snapped in front of a home in the McColl community.

Thunderstorm Wind, Florence

When
April 13, 6:25 AM EST to 6:27 AM EST
Where
Florence County, 5.53 mi N of Windy Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.280, -79.730

There were multiple trees down on Pocket Rd.

Thunderstorm Wind, Marion

When
April 13, 6:55 AM EST to 6:57 AM EST
Where
Marion County, Mullins
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.200, -79.250

A large tree was blown down in Mullins.

Tornado, Georgetown

When
April 13, 7:13 AM EST to 7:19 AM EST
Where
Georgetown County, 0.33 mi NNW of New Hope to 1.26 mi NE of Spring Gully
Rating
EF1
Path length
4.76 mi
Path width
40 yd
Property damage
$100,000
Reported by
NWS Employee
Coordinates
33.354, -79.473

The tornado formed near Sampit, SC just south of Saints-Delight Rd. It crossed |Powell Rd near Anna Dr. causing damage to power lines and trees. The tornado |moved across a swampy area just south of Sampit then crossed Hwy 17 alt/Hwy 521|causing damage to an auto repair shop, a small double-wide office and two rail |road gates. The tornado then moved across the Sollie Road area causing damage to |trees and a few mobile homes. It finally lifted after crossing a field between|Sollie Circle and Goings St.

Tornado, Georgetown

When
April 13, 7:15 AM EST to 7:27 AM EST
Where
Georgetown County, 1.21 mi E of New Hope to 1.3 mi N of Rosemont
Rating
EF1
Path length
11 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.347, -79.449

A tornado formed southwest of Pennyroyal Rd just south of Rowan Dr. The tornado|crossed Pennyroyal Rd and caused significant tree damage on both sides. Power|lines were also downed at this location. The tornado moved across the swampy areas|near the Sampit River as if lifted toward the northeast. Eventually it moved|across Hwy 17 Alt/Hwy 521 near Keever St. with tree damage on both sides of the|highway. The tornado caused damage near Garrison Rd where numerous trees were|snapped and uprooted. A home suffered some damage at this location with a |destroyed carport and a couple damaged cars. A mobile home was damaged near Gapway Rd along with damaged power lines. It lifted toward the east-northeast and impacted a small section along Brick Chimney Rd before moving into Pawley Swamp. The tornado finally lifted near Brown's Ferry Road and Dana Lane where it downed large limbs and some trees.

Thunderstorm Wind, Horry

When
April 13, 7:20 AM EST to 7:22 AM EST
Where
Horry County, 1.34 mi ESE of Red Hill East
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
33.810, -79.000

Social media reported a transformer down on East Cox Ferry Rd in Conway.

Thunderstorm Wind, Horry

When
April 13, 7:20 AM EST to 7:22 AM EST
Where
Horry County, 1.34 mi ESE of Red Hill East
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
33.810, -79.000

A tree and a shed were blown down on Old Magnolia Drive in the Conway Plantation.

Tornado, Georgetown

When
April 13, 7:36 AM EST to 7:47 AM EST
Where
Georgetown County, 0.92 mi NE of Annieville to 2.35 mi SE of Murrells Inlet
Rating
EF2
Path length
4.56 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.491, -79.091

This tornado primarily remained EF-0/EF-1 as it moved across portions of|North Litchfield Beach near Boyle Dr. and Cayman Loop where several very |large limbs were down. The tornado picked up some strength as it moved|near Lakeshore Dr. (likely just west of the road) before crossing near |Trace Dr near the intersection of Cockle Shell Ct. There were numerous|large trees uprooted in the woods on the north side of Trace Dr. The|tornado then lifted northeast into Huntington State Park causing minor|damage to some trees near the parking area and some shingle damage to |the castle building. The tornado likely moved along the beach of the|state park before moving offshore and passing very near the Murrells Inlet|WeatherFlow meteorological station where it recorded a wind gust to 114 mph|(EF-2 waterspout).

Thunderstorm Wind, Horry

When
April 13, 7:40 AM EST to 7:42 AM EST
Where
Horry County, 0.69 mi N of Longs
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.940, -78.730

Trees were blown down off of Hwy 905. A trampoline was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for South Carolina, 2020Warnings in South Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 885540, 888987, 888989, 888992, 888990, 885536, 885537, 888995, 889001, 885538, 888997.